Journal of Japanese Dental Society of Anesthesiology
Online ISSN : 2433-4480
Current issue
Showing 1-4 articles out of 4 articles from the selected issue
Review Article
Short Communication
  • Saori TAHARABARU, Takehito SATO, Kimitoshi NISHIWAKI
    2019 Volume 47 Issue 3 Pages 107-109
    Published: 2019
    Released: July 15, 2019
    JOURNALS FREE ACCESS

      Nicolaides-Baraitser syndrome (NCBRS) is a rare congenital genetic disorder characterized by specific facial features, distal limb malformations, and mental retardation. At present, there are no reports of anesthetic management in patients with NCBRS. We report the first case of a successful nasal fiberscopic intubation in a patient with NCBRS in whom intubation was difficult because of a prominent small jaw, restricted mouth opening, and sleep apnea. A 9-year-old girl who had been diagnosed as having NCBRS was scheduled to undergo the extraction of decayed teeth under general anesthesia. She had a medical history of a cleft palate revision at the age of 3 years. Because she had a small jaw and restricted mouth opening, intubation was performed using an Airwayscope® (AWS) during the previous anesthesia. First, we attempted oral intubation using an AWS after induction. After the administration of muscle relaxants, however, mouth opening was not possible. Therefore, we could not intubate using AWS or an oral fiberscope. Next, we tried nasal intubation using a bronchofiberscope. Despite an unclear visualization because of the presence of the adenoids and oral secretions, we were able to intubate the patient. There were no complications during the intubation, such as nose bleeding, and there were no problems in providing positive ventilation. The operation was completed without any adverse events. The postoperative course was not problematic, and she was discharged on the third day after surgery. Intubation might be difficult in patients with NCBRS ; therefore, the risk of a difficult airway should be evaluated during the anesthetic management of these patients.

    Download PDF (1192K)
  • Takayuki HOJO, Yukifumi KIMURA, Daisuke OHIWA, Toshiaki FUJISAWA
    2019 Volume 47 Issue 3 Pages 110-112
    Published: 2019
    Released: July 15, 2019
    JOURNALS FREE ACCESS

      We report a case of methemoglobinemia that was thought to have been caused by the combined use of propitocaine and nitroglycerin during general anesthesia.

      A 39-year-old woman (163.7 cm, 51.3 kg) required bimaxillary surgery for a jaw deformity. She had been diagnosed as having schizophrenia and was under treatment with an antipsychotic medicine that has an α-blocking effect. Therefore, we avoided using lidocaine with adrenaline and instead selected propitocaine with felypressin for local anesthesia.

      Anesthesia was induced and maintained with fentanyl, remifentanil, propofol, and rocuronium. Her percutaneous arterial oxygen saturation (Spo2) level was 100%. After the administration of 10 ml of 3% propitocaine for local anesthesia, a continuous infusion of nitroglycerin (0.5γ) was started for hypotensive anesthesia. Fifteen minutes later, her Spo2 level decreased to 96%. We performed an arterial blood gas analysis to check her methemoglobin level and observed an increase to 3.5%. We diagnosed her as having methemoglobinemia and changed the drug for the hypotensive anesthesia from nitroglycerin to prostaglandin E1 ; we also administered 60 mg of methylene blue to treat the methemoglobinemia. Twenty minutes later, her Spo2 level had recovered to 100% and her methemoglobin level had decreased to 1.0%.

      Methemoglobinemia has been previously reported to be caused by the administration of propitocaine at a dose of 8 mg/kg or more. Meanwhile, 3γ or more of nitroglycerin can also trigger methemoglobinemia. In the presently reported patient, methemoglobinemia occurred despite the fact that neither drug was administered at the above-mentioned doses. Even if individual doses of drugs that can cause methemoglobinemia are low, the risk of methemoglobinemia may increase with the combined use of predisposing drugs.

    Download PDF (190K)
  • Tomomi ISHIKAWA, Hanae OKADA, Kenji YOSHIDA, Noriya HIROSE
    2019 Volume 47 Issue 3 Pages 113-115
    Published: 2019
    Released: July 15, 2019
    JOURNALS FREE ACCESS

      We herein report a patient who experienced a transient loss of consciousness while being transported to a ward by wheelchair after undergoing intravenous sedation with dexmedetomidine for tooth extractions.

      The patient was a 38-year-old woman with a height of 159 cm and a weight of 53 kg. She did not have any significant medical history. The patient underwent the extraction of two molars under intravenous sedation with dexmedetomidine. In accordance with the standard method, 4 μg/kg/h of dexmedetomidine was intravenously administered for 10 min, followed by the continuous administration of dexmedetomidine at 0.3 μg/kg/h until 10 min before the end of the surgery. After the operation, the patient was followed-up in the dental chair for 20 min (10 min in a supine position and 10 min in a sitting position). The patient’s vital signs were stable during this period. A sudden loss of consciousness subsequently occurred after the patient complained of nausea and light-headedness during transport to a ward by wheelchair.

      The loss of consciousness in the patient was probably a case of non-cardiac syncope, since she recovered consciousness after 1 min without the use of medication, she did not exhibit any neuropsychiatric symptoms, and her cardiac function was normal. The syncope episode might have been caused by the combined action of an increased circulatory burden from maintaining a sitting position and the inhibition of sympathetic nerve activity after the administration of dexmedetomidine.

    Download PDF (277K)
feedback
Top